Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, SC

August 6, 2020Bryan County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 6, 2020, 4:49 PM EDT for Bryan County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 4:49 PM EDT (20:49 UTC)
Expired
Aug 6, 2020, 5:30 PM EDT
In force
41 min
Issued by
NWS Charleston, SC

County Bryan County, GA

The radar

The Charleston,SC radar (KCLX), 91 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:05 PM EDTTSTM WND GST 46Midcoast Regl Airport, GATHE ASOS AT WRIGHT ARMY AIRFIELD (KLHW) MEASURED A 40 KNOT (46 MPH) WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS82 KCHS 062049
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
449 PM EDT Thu Aug 6 2020

GAZ116-137-138-062130-
Inland Liberty-Inland Bryan-Long-
449 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 449 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McIntosh to Gum
Branch, and moving north at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Midway,
Flemington, Allenhurst and Gumbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8145 3202 8175 3177 8174 3182 8137
TIME...MOT...LOC 2049Z 183DEG 13KT 3188 8150 3183 8169 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:56 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 6, 3:56 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak stationary front will linger in the vicinity through the
weekend, dissipating by early next week. Thereafter, the region
will remain situated between Atlantic high pressure and an
inland trough of low pressure.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The area will remain under a stationary front and between an upper-
level trough and surface Atlantic high pressure tonight. Through
early afternoon, showers/thunderstorms have generally remained in
the SC Lowcountry along the sea breeze. As we reached peak heating,
radar imagery showed that multiple outflow boundaries have formed
across the area as well as cumulus/towering cumulus. Coverage is
expected to increase across SE GA through this evening as activity
moves in from the southwest. Most of the guidance has any
showers/thunderstorms diminishing this evening after the loss of
daytime heating. Overnight, maintained slight chance POPs as a weak
shortwave trough approaches the area from the west. Low temperatures
are expected to be mid to high 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday through Sunday: Aloft, the forecast area will sit on the
eastern periphery of a weak trough, along the border of the Atlantic
ridge. At the surface, a nearly stationary boundary will meander
around Georgia and the Carolinas. Overall, a fairly common looking
summertime pattern, with perhaps a bit more convective coverage
thanks to the presence of the trough and the boundary. At least
scattered coverage of thunderstorms is expected each day, with time
periods where different areas will need locally higher rain chances.
Models also hint at nocturnal thunderstorm activity, primarily for
the coastal waters, but could impact coastal areas each night. It's
hard to call the severe threat particularly significant, but with
boundary interactions we will likely see a couple of strong to
marginally severe storms each day. Storm motion will likely be slow
and precipitable water values will be over 2 inches, especially
Friday. Locally heavy rainfall will be possible. Look for highs in
the low to mid 90s. Lows should range in the low to mid 70s away
from the coast and upper 70s to low 80s at the beaches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A typical mid-summer pattern will prevail, featuring at least normal
coverage of diurnal thunderstorms and typically hot/humid
conditions. The stationary front will dissipate early week and will
give way to an inland trough of low pressure. Also, the upper trough
over the eastern Conus is progged to weaken/shift west, and the
Atlantic Ridge should build/expand over the region. This could
translate to somewhat diminished coverage of diurnal precipitation,
as compared with the relatively active period through this weekend.
However, given the persistence of PWAT values over 2 inches,
scattered thunderstorms should continue to readily develop along the
sea breeze/outflow boundaries each day.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
KCHS: As the sea breeze pushes inland, convection is
expected to diminish later this afternoon. Have included a TEMPO for
thunderstorms and gusty winds through 20Z.

KSAV: An outflow boundary has formed near the terminal, initializing
convection. Have included a TEMPO for thunderstorms and gusty winds
through 21Z.

After the convection moves out of the area this
afternoon/evening, VFR is expected to prevail.
Showers/thunderstorms could develop again tomorrow, causing
brief restrictions but confidence is too low to include any
mention in this TAF set.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms, just about any time but mainly each
afternoon and evening. Otherwise, VFR.

&&

.MARINE...
Marine: Southerly winds will remain 10-15 knots with occasional
higher gusts during coastal convection.

Friday through Tuesday: Atlantic high pressure will drive a
prevailing south to southwest flow through early next week. Winds
will peak each afternoon and evening with the diurnal sea breeze and
with modest nocturnal surging. Speeds should top out around 15 knots
through the period. Seas will average 2-3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...BSH
LONG TERM...
AVIATION...BSH
MARINE...BSH
Hazardous weather outlook, Aug 6, 3:08 AM EDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
308 AM EDT Thu Aug 6 2020

AMZ330-350-352-354-370-372-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>052-070900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
308 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 6, 3:08 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
308 PM EDT Thu Aug 6 2020

SCZ045-050-052-062000-
Inland Berkeley-Tidal Berkeley-Charleston-
308 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 307 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or near Goose Creek,
moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, I-26/I-526 Interchange and Daniel Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7972 3286 8006 3291 8009 3293 8008
      3297 8013 3298 8014 3298 8011 3300 8013
      3299 8014 3302 8016 3302 8015 3304 8016
      3321 7988
TIME...MOT...LOC 1907Z 240DEG 11KT 3298 8005

DPB
Special weather statement, Aug 6, 3:16 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Thu Aug 6 2020

SCZ047-048-051-062000-
Inland Jasper-Coastal Jasper-Beaufort-
316 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 315 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sun City, or 7 miles northwest of Bluffton,
moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Jasper, Hardeeville, Calawassie Island, Pritchardville, Lemon Island,
Rose Hill and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3222 8100 3231 8106 3246 8085 3233 8074
TIME...MOT...LOC 1915Z 244DEG 5KT 3229 8099

DPB
Special weather statement, Aug 6, 4:17 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
417 PM EDT Thu Aug 6 2020

GAZ101-SCZ047-062045-
Effingham-Inland Jasper-
417 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 417 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Stillwell, or near Springfield. This storm
was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Rincon, Ebenezer and Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3229 8125 3236 8134 3242 8134 3251 8119
      3238 8101 3231 8116
TIME...MOT...LOC 2017Z 258DEG 4KT 3237 8123

DPB
Special weather statement, Aug 6, 4:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Thu Aug 6 2020

GAZ101-118-SCZ047-051-062100-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
425 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or 8 miles northwest of
Bellinger Hill Area. This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Rincon, Port Wentworth, Hardeeville and Purysburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3231 8116 3238 8101 3235 8095 3230 8097
      3230 8100 3226 8099 3224 8102 3222 8102
      3221 8110 3222 8115 3223 8115 3223 8120
      3229 8125
TIME...MOT...LOC 2024Z 219DEG 4KT 3224 8111

DPB
Local storm report, Aug 6, 4:43 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             4 SW PURYSBURGH         32.26N  81.16W
08/06/2020  E0.75 INCH       EFFINGHAM          GA   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL.

&&

EVENT NUMBER CHS2000580

JRL
Special weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
449 PM EDT Thu Aug 6 2020

GAZ116-137-138-062130-
Inland Liberty-Inland Bryan-Long-
449 PM EDT Thu Aug 6 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 449 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McIntosh to Gum
Branch, and moving north at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Midway,
Flemington, Allenhurst and Gumbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8145 3202 8175 3177 8174 3182 8137
TIME...MOT...LOC 2049Z 183DEG 13KT 3188 8150 3183 8169

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:16 PM EDTSpecial Weather StatementCHSColleton29 min
Aug 6, 3:08 PM EDTSpecial Weather StatementCHSBerkeley52 min
Aug 6, 3:16 PM EDTSpecial Weather StatementCHSJasper44 min
Aug 6, 4:17 PM EDTSpecial Weather StatementCHSJasper28 min
Aug 6, 4:25 PM EDTSpecial Weather StatementCHSJasper35 min
Aug 6, 4:36 PM EDTSevere Thunderstorm WarningCHSJasper54 min
Aug 6, 5:46 PM EDTAreal Flood AdvisoryCHSJasper101 min
Aug 6, 6:52 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper63 min
Aug 5, 8:56 PM EDTSpecial Weather StatementCHSEffingham34 min
Aug 5, 10:00 PM EDTSpecial Weather StatementCHSEvans30 min
Aug 5, 10:19 PM EDTAreal Flood AdvisoryCHSEvans77 min
Aug 6, 5:27 PM EDTSpecial Weather StatementCHSBryan, Effingham48 min
Aug 6, 5:32 PM EDTSpecial Weather StatementCHSEvans, Long, Tattnall43 min
Aug 6, 6:14 PM EDTSpecial Weather StatementCHSEffingham46 min
Aug 6, 6:31 PM EDTSpecial Weather StatementCHSChatham44 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.